Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 121, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 12, 2002, 5:28 PM CDT for Carson County, Gray County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2002, 5:28 PM CDT (22:28 UTC)
- Expired
- Jun 12, 2002, 6:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Carson County, TX, Gray County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:00 PM CDT | Hail 2.75 | White Deer, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1402 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1784 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 122228 SVRAMA TXC065-179-122330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 528 PM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CARSON COUNTY IN TEXAS WESTERN GRAY COUNTY IN TEXAS * UNTIL 630 PM CDT * AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF GROOM...OR ABOUT 11 MILES EAST OF PANHANDLE...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... PAMPA...KINGSMILL...WHITE DEER...SKELLYTOWN AND GROOM LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3519 10132 3519 10093 3562 10093 3562 10133
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:23 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 12, 2:23 PM CDT, 3 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 223 PM CDT WED JUN 12 2002 PRIMARY CONCERN IS FIRST PERIOD SEVERE WEATHER POTENTIAL. AIRMASS OVER THE PANHANDLES HAS BECOME MODERATELY UNSTABLE WITH CAPE VALUES AROUND 3000 J/KG. SURFACE LOW IS JUST WEST OF GAGE OKLAHOMA. WEAK WSHFT/COOL FRONT IS PUSHING SOUTHWARD OVER THE WESTERN/CENTRAL ZONES. AIRMASS HAS BECOME MODERATELY UNSTABLE DUE TO VERY RICH LOW LEVEL MSTR AND STRONG DAYTIME HEATING. LOCALLY HEAVY RAINFALL AMOUNTS OF 3 TO 4 INCHES WILL BE POSSIBLE PARTICULARLY OVER NORTHEAST ZONES TONIGHT AS 30KT SOUTHERLY 8H JET DEVELOPS. FOR THURSDAY...ORGANIZED LOW LEVEL UPSLOPE PATTERN. HIGH RH VALUES SUGGEST AT LEAST SOME POTENTIAL FOR POST FRONTAL IFR CONDITIONS THROUGH MID MORNING. POST FRONTAL CONVECTION ALSO LOOKS PRETTY POSSIBLE SO WILL RETAIN MUCH OF INHERITED POP/TEMP/WIND STRUCTURE FROM PREVIOUS SHIFT. WEAK SURFACE RIDGING SHOULD CONTINUE THROUGH FRIDAY UNDER DECENT NORTHWEST FLOW. 12Z MODELS SUGGEST SOME DISTURBANCE WILL BE APPROACHING THE HIGH PLAINS AREA IN TEMPORAL PHASE WITH MAX HEATING. FCSTID = 13 AMARILLO 66 86 61 80 / 30 30 30 40 BEAVER 60 83 61 80 / 80 40 20 30 BOISE CITY 59 83 58 80 / 30 40 30 40 BORGER 64 85 61 81 / 40 30 30 40 BOYS RANCH 64 85 60 82 / 30 30 30 40 CANYON 66 87 61 80 / 30 20 30 40 CLARENDON 68 88 63 81 / 40 20 30 40 DALHART 61 84 59 81 / 30 30 30 40 GUYMON 60 83 60 81 / 50 40 20 30 HEREFORD 66 87 61 80 / 30 20 40 50 LIPSCOMB 63 84 61 79 / 70 40 20 30 SHAMROCK 67 87 64 80 / 50 20 20 30 WELLINGTON 68 88 64 81 / 40 20 20 30 .AMA... TX...NONE. OK...NONE. SLATTERY
In the hours before
Special weather statement, Jun 12, 1:10 PM CDT, 4 hours 18 minutes before
OKZ001>003-TXZ001>020-122300- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 110 PM CDT WED JUN 12 2002 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS THE EASTERN OKLAHOMA PANHANDLE AND NORTHEAST TEXAS PANHANDLE. THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE EXTENDING FROM TYRONE OKLAHOMA TO SHAMROCK TEXAS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS THE REMAINDER OF THE OKLAHOMA AND TEXAS PANHANDLES. A STATIONARY FRONT WAS LOCATED OVER THE NORTHWEST AND NORTH CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES...WITH THE DRYLINE SITUATED OVER EASTERN NEW MEXICO EARLY THIS AFTERNOON. SUFFICIENT MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION THROUGH TONIGHT. AS AFTERNOON TEMPERATURES WARM INTO THE 90S...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE. THIS WILL LEAD TO THE DEVELOPMENT OF ISOLATED THUNDERSTORMS BEGINNING LATE THIS AFTERNOON. THE FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTH LATER THIS EVENING AND TONIGHT. IN ADDITION...AN UPPER LEVEL LOW PRESSURE SYSTEM IS FORECAST TO MOVE EAST SOUTHEAST ACROSS THE PANHANDLES TONIGHT. AS A RESULT...CHANCES FOR THUNDERSTORM DEVELOPMENT WILL IMPROVE AREAWIDE. SOME OF THE THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE PRIMARY THREATS EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ATMOSPHERIC WIND PROFILES SUGGEST THE POSSIBILITY OF ISOLATED TORNADOES...ESPECIALLY IN THE MODERATE RISK AREA. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION LATE THIS AFTERNOON AND EVENING. THE NEXT REGULARLY SCHEDULED THUNDERSTORM OUTLOOK WILL BE ISSUED AROUND 6 AM THURSDAY MORNING. ANDRADE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 5:03 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 57 min |
| Jun 12, 6:10 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 35 min |
| Jun 12, 6:16 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.